Treatment of advanced colorectal cancer in a patient with cardiotoxic reactions to 5-fluorouracil and capecitabine using suboptimal doses

Joseph H. Cioffi, Derek J. Estes, Vaia Florou, Bach Ardalan

Research output: Contribution to journalArticle

Abstract

A 32-year-old female with stage IV colorectal cancer and metastasis to the liver experienced cardiotoxic reactions after treatment with 5-fluorouracil and its oral prodrug capecitabine even at two-thirds the recommended dose. After careful considerations, the decision was made to attempt capecitabine retrial at a further suboptimal dose with combination chemotherapy where she no longer experienced cardiac events. As a result, the liver tumour shrank and rectal mass stabilised, tumour markers dropped and she underwent surgical resection of both masses. Later there was local recurrence of disease near the previous liver tumour, so the suboptimal capecitabine therapy was restarted without complaint. The patient became a candidate for a NanoKnife procedure, offering a potentially curative therapy. This case report summarises a novel treatment strategy for those patients with advanced colorectal cancer who experience cardiotoxic reactions to fluoropyrimidines, the active agent of gold standard treatment.

Original languageEnglish (US)
Article number220952
JournalBMJ Case Reports
Volume2017
DOIs
StatePublished - Jan 1 2017

Keywords

  • cancer intervention
  • chemotherapy
  • colon cancer
  • unwanted effects / adverse reactions

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Treatment of advanced colorectal cancer in a patient with cardiotoxic reactions to 5-fluorouracil and capecitabine using suboptimal doses'. Together they form a unique fingerprint.

  • Cite this